Background: Venous thromboembolism (VTE) is a common condition that may manifest as intermediate or high-risk pulmonary embolism (PE), requiring either primary or subsequent fibrinolytic therapy. In these cases, catheter-directed thrombolysis (CDT) has been shown to be beneficial. Case summary: We present the case of a borderline obese but otherwise healthy 43-year-old male individual, who was admitted with acute intermediate- to high-risk PE requiring treatment with intravenous unfractionated heparin. After initial therapy failure, the patient received CDT, with subsequent clinical worsening, and a mixed result of imaging studies suggesting partial central worsening and partial peripheral improvement of the thrombotic burden and right ventricular (RV) function. After a multidisciplinary PE response team (PERT) consultation, the diagnosis of heparin-induced thrombocytopenia (HIT) with normal platelet levels was made. Therapy was changed to intravenous bivalirudin, with an excellent clinical response and complete recovery of RV function. The patient was discharged with oral rivaroxaban therapy, and on follow-up was otherwise well. Discussion: Apparent failure of thrombolytic therapy for VTE warrants a clinical investigation into possible causes of a pro-thrombotic state. In this case, the diagnosis of HIT was surprising, especially due to only a mild decline in platelet levels that were well within normal range. We also acknowledge the significance of our PERT in the key diagnosis made in this case.
- Case report
- Catheter-guided thrombolysis
- Heparin-induced thrombocytopenia
- Pulmonary embolism
- Thrombolysis failure